A cross-sectional study of U.S. safety data found few hematologic adverse events (AEs) after administration of the authorized COVID-19 bivalent booster vaccines from Pfizer-BioNTech and Moderna. Most AEs could not be definitively attributed to vaccination; however, reports of possible immune thrombocytopenia (ITP) and possible vaccine-induced immune thrombotic thrombocytopenia (VITT) in patients who received these bivalent boosters “highlight the need for continued monitoring of the safety of these vaccines as their use expands” to help establish public and patient trust, according to the study published in Annals of Hematology.
“The original COVID-19 vaccines, and more recently the bivalent boosters, have been scrutinized by the general public more so than almost any vaccine in history,” explained lead author Jeremy Jacobs, MD, of Yale School of Medicine in New Haven, Connecticut. “While some reports have suggested a potential increased risk of various autoimmune conditions in association with the vaccines, many of these have been anecdotal.”
To determine whether these bivalent booster vaccines were associated with hematologic AEs, the investigators assessed data from the U.S. Centers for Disease Control and Prevention Vaccine Adverse Event Reporting System (VAERS) between August 31, 2022, and February 3, 2023. The researchers focused on all reported hematologic AEs that occurred within a 42-day period of administration of either of the available authorized bivalent COVID-19 booster vaccines.
The study included deidentified people of all ages and across all geographic locations. A total of 55 patients with hematologic AEs reported to VAERS were included in the analysis. The median age of the study population was 66 years.
The most common events reported in the 55 patients experiencing hematologic AEs were cytopenias (47.3%) and thromboembolic events (43.6%).
The investigators identified new onset ITP in two female individuals. Both occurred after administration of the Pfizer-BioNTech bivalent booster, and both required treatment with corticosteroids. In addition, the researchers found recurrent ITP in one female individual after vaccination with the Moderna bivalent booster vaccine. VITT was identified in an 80-year-old woman with multiple pulmonary emboli and antibodies to platelet factor 4 after receiving the Pfizer-BioNTech bivalent booster.
The researchers noted the estimated annual incidence rate of ITP in adults is 3.3 cases per 100,000 persons. If the rates of vaccine-associated ITP and ITP remain constant over the next seven months, that will equal seven potential vaccine-associated ITP cases among 125,658,917 doses, resulting in an incidence rate of 0.0056 cases per 100,000 persons, which is significantly lower than that reported in the general population.
One limitation of the study is VAERS is a passive reporting system, possibly contributing to underreporting of events and biasing the calculated rate and prevalence of certain reported conditions. “This is illustrated by the finding that many of the cases we identified in the VAERS database lacked sufficient detail to substantiate a definitive diagnosis or association with the vaccine,” the researchers wrote.
Also, the researchers noted that safety events reported in the VAERS database are unlikely to be associated with the bivalent booster vaccine doses.
Seven individuals included in the study received both the quadrivalent influenza vaccine and the COVID-19 vaccine at the same time, precluding determination of a definitive association between either available vaccine and the development of hematologic AEs.
The researchers concluded that continued safety monitoring may be warranted in patients receiving these vaccine boosters, given their authorization is relatively new. “This method of safety monitoring will become even more important as new vaccine formulations are brought to market, especially if these altered formulations continue to bypass the human clinical trial stage,” they wrote.
Any conflicts of interest declared by the authors can be found in the original article.
Jacobs JW, Booth GS, Adkins BD. Analysis of hematologic adverse events reported to a national surveillance system following COVID-19 bivalent booster vaccination. Ann Hematol. 2023;102(4):955-959.